The birth control pill was approved for use by women in the 1960s, and today is the preferred method of contraception for millions of women thanks to its efficacy and ease of use – side effects (for most people) are generally minimal. But have you heard the rumour that some people have experienced hair loss due to the contraceptive pill? What’s the truth of the matter; could your contraceptive really cause female hair loss?
The answer is yes, and no
Almost any medication has the potential to cause hair loss as medication affects different people in different ways. For those with a genetic predisposition to hair loss (known as female pattern hair loss), or damaged follicles, oral contraceptives are more likely to affect the hair. Birth control pills contain a synthetic mixture of the hormones progesterone and oestrogen, which work to prevent ovulation, causing the body’s natural oestrogen levels to remain constant each month.
Birth control pills can cause two types of hair loss in women who are susceptible. Drug induced shedding from hormonal changes to the body can affect you if you are particularly sensitive to the pill, but oral contraceptives can also play a part in female pattern hair loss. The pill can occasionally trigger a condition known as Telogen Effluvium, where hair prematurely enters the ‘telogen’ or resting phase of its natural growth cycle, and is shed before a new growth cycle can begin. At any one time, around 10-15% of our hairs are in the ‘telogen’ period – for those experiencing Telogen Effluvium this could rise to as many as 50%.
When does hair loss occur?
You may notice hair loss when starting to take the pill for the first time, when switching brands or even when you stop using oral contraceptives. For women with a genetic predisposition to hair loss, birth control pills containing progesterone add extra androgens to the body which could potentially thin the hair. A hair loss expert may be able to prescribe low-androgen pills to combat this effect.
Some good news
It’s not all bad news though – once your scalp adjusts to the new levels of hormones in your body, hair loss will normally cease to be a problem. Considering a non-hormonal method of contraception such as an IUD may be an option, but you should always discuss this with a medical professional. For anyone experiencing hair loss, seeking advice from a professional hair loss specialist is advised – after all, it may not be your pill that is the true cause of the problem.
The Belgravia Centre
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our online diagnostic form from anywhere in the UK or the rest of the world. View our hair loss success stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 0800 077 6666 any time for our hair loss helpline or to arrange a free consultation.